The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Discontinuing Bisphosphonate Therapy
Abstract & Commentary
By Leon Speroff, MD, Editor, Professor of Obstetrics and Gynecology, Oregon Health and Science University, Portland, is Editor for OB/GYN Clinical Alert.
Synopsis: Follow-up of a cohort of new bisphosphonate users documents an increase in hip fractures in noncompliant women within 1 year after discontinuation, but no increase in compliant women.
Source: Curtis JR, et al. Risk of hip fracture after bisphosphonate discontinuation: Implications for a drug holiday. Osteoporosis Int 2008;19:1613-1620.
Curtis and colleagues from the University of Alabama at Birmingham measured the rate of hip fracture among women who discontinued bisphosphonate therapy compared with women who remained on treatment. A cohort of women ages 60-78 who were new users of bisphosphonates were identified from a U.S. health care organization that covers more than 25 million people in the United States. The study group consisted of 9063 users who had been compliant for at least 2 years. The hip fracture rate about doubled in the women who discontinued treatment compared with those who did not. The incidence of hip fractures during treatment was lower compared with non-treated individuals. After discontinuation for a year or longer, the risk of hip fracture increased by 9 months in women with lower compliance rates. In women with high compliance rates for 2 or 3 years, there were no significant differences in fracture risk after discontinuation for up to 1 year later.
Bisphosphonates are known to have such a high binding affinity for bone that inhibition of bone resorption persists after discontinuation. In addition, the remodeling of bone releases bound bisphosphonates to act again, creating the potential of adding to a treatment regimen to produce relatively high-dose exposure. For these reasons, many supported limiting the duration of bisphosphonate treatment because of the possibility of oversuppression of bone turnover eventually weakening bone strength. Now we have to add to our thinking the latest reports of serious side effects.
Bisphosphonate treatment has been linked with atrial fibrillation. A meta-analysis, presented at the meeting of the American College of Chest Physicians in October 2008, estimated that atrial fibrillation is observed in 2.5%-3% of treated individuals, and that 1%-2% experience hospitalization or death. A case-control study concluded that 3% of bisphosphonate users developed atrial fibrillation.1 In a Letter to the Editor in the Jan. 1, 2009, issue of the New England Journal of Medicine, the FDA reported 23 cases (8 fatal) of esophageal cancer in patients being treated with alendronate.2 A total of 31 cases of esophageal cancer have been collected in Europe and Japan associated with alendronate, risedronate, ibandronate, and etidronate. Although this is a small number of cases with drugs that have been used for 13 years by millions of people, the concern has added credibility because of the well-recognized side effect of esophagitis with oral bisphosphonates.
The risk of osteomyelitis and osteonecrosis of the jaw and face has been recognized for several years, but continues to be controversial. To be sure, most of the cases have been in cancer patients, usually treated with intravenous high doses, but this complication has been reported in patients receiving oral bisphosphonate treatment for osteoporosis, with no history or evidence of malignancy.3,4 Experts in the field point out that many clinicians specializing in osteoporosis have never seen a case; the incidence is somewhere between 1 in 10,000 and 1 in 100,000. They further argue that a true cause-and-effect relationship would require appropriate controlled studies, and apparently 2 are ongoing. But I would argue that one cannot delay clinical decision making until data are available, and it is by no means certain that the ongoing trials will yield definitive results on such a rare event.
We previously reviewed a follow-up report from the alendronate fracture intervention trial.5 The results indicated a lingering residual positive effect on bone of alendronate that was present for more than 5 years. This is a marked contrast to estrogen treatment where bone loss resumes immediately after discontinuation. It is important to emphasize that in alendronate-treated women who had bone density measurements in the osteoporotic range at discontinuation, the rate of nonvertebral fractures increased after discontinuation. This new report further strengthens the conclusion that protection against bone resorption persists for a period of time after discontinuing treatment. But remember that a good response to bisphosphonate treatment requires the intake of 1000 mg calcium and 800-1000 IU of vitamin D daily.
It seems to me that duration of exposure to bisphosphonate should be limited, avoiding high local dosage secondary to the liberation of tightly bound bisphosphonate combined with ongoing treatment. Many clinicians recommend discontinuation after 5 years with resumption of treatment when bone loss is demonstrated. But be sure that the bone density is no longer in the osteoporotic range before discontinuation. The follow-up data indicate that it is worthwhile to obtain a bone density measurement at a point 2-4 years after initiating bisphosphonate treatment. If the density is not in the osteoporotic range, discontinuation of treatment is recommended with annual follow-up bone density measurements. Treatment should be resumed if a bone loss of 5%-10% can be documented.
Two other cautionary points are worth remembering. Avoid combining two antiresorptive agents (even though there may be a small additional gain in bone density, there is no evidence that an additional benefit on fracture risk is achieved). Think twice before treating young postmenopausal women with a bisphosphonate.